The Size Distribution of US Banks and Credit Unions

Goddard, J. and Liu, H. and McKillop, D. and Wilson, J.O.S. (2014) The Size Distribution of US Banks and Credit Unions. International Journal of the Economics of Business, 21 (1). pp. 139-156. DOI: 10.1080/13571516.2013.835970

32161.pdf - Accepted Version

Download (600kB) | Preview


This study examines the firm size distribution of US banks and credit unions. A truncated lognormal distribution describes the size distribution, measured using assets data, of a large population of small, community-based commercial banks. The size distribution of a smaller but increasingly dominant cohort of large banks, which operate a high-volume low-cost retail banking model, exhibits power-law behaviour. There is a progressive increase in skewness over time, and Zipf's Law is rejected as a descriptor of the size distribution in the upper tail. By contrast, the asset size distribution of the population of credit unions conforms closely to the lognormal distribution .

Item Type: Article
Subjects: Research Publications
Departments: College of Business, Law, Education and Social Sciences > Bangor Business School
Date Deposited: 29 May 2015 02:45
Last Modified: 23 Sep 2015 03:00
ISSN: 1756-9850
URI: http://e.bangor.ac.uk/id/eprint/4608
Identification Number: DOI: 10.1080/13571516.2013.835970
Publisher: Taylor & Francis
Administer Item Administer Item

eBangor is powered by EPrints 3 which is developed by the School of Electronics and Computer Science at the University of Southampton. More information and software credits.